Dear patients,

We would like to provide you with some information on the subject of allergy and COVID-19 vaccination. As you have probably learned from the media, severe general reactions have occurred in very rare cases shortly after vaccination with the two currently available mRNA COVID-19 vaccines from the companies Bion-tech/Pfi zer and Moderna. The British health authority therefore issued a temporary recommendation to exclude patients with “severe allergies” or “anaphylaxis” from vaccination. This has led to ambiguities internationally and also in Germany.

In principle, allergic or anaphylactic reactions can occur in very rare cases (1 case per 100,000 to 1 million vaccinations) with every vaccination (not only against COVID-19). This can be caused either by the vaccine itself or by adjuvants/additives in the vaccine.

There is no evidence of increased risk (compared with the normal population) associated with COVID-19 vaccination with the approved vaccines for patients with the following diseases in the allergic/atopic group:

– Atopic eczema (neurodermatitis)
– Urticaria (hives)/angioedema
– Rhinoconjunctivitis allergica (hay fever)
– Bronchial asthma (but asthma should be well controlled at the time of vaccination)
– Nasal polyps
– Food allergy (especially no problems for chicken egg protein allergy sufferers, as there is no
chicken egg protein in the Biontech or Moderna vaccine)
– Insect venom allergy
– Painkiller intolerance
– Antibiotic allergy
– Contact allergy (e.g. nickel, fragrance or preservative allergy)

A special examination (skin or blood test) prior to vaccination is not required for the patient groups listed here.

Please contact your physician if the following is known in your case:

– Severe allergic reaction to a previous non-COVID 19 vaccination.
– Severe allergic reaction following medication (especially laxative solutions) or injections
– Severe allergic reaction after drugs and known mastocytosis
– Severe allergic reaction of unknown cause

Severe allergic reaction means the sudden occurrence of skin symptoms with shortness of breath and/or circulatory reaction, which have required immediate medical therapy. In this case, we advise prior allergic clarification (assessment of the individual situation by an allergist) before COVID-19 vaccination and/or vaccination in increased risk. This includes a 30-minute follow-up. (An emergency kit incl. adrenaline pen must be on site).

Please note that the ingredients of the vaccine solutions are not available as tested test allergens.

Patients with a known previous severe allergic reaction to ingredients of the vaccine or to the first COVID19 vaccination must not be vaccinated.

Among others, the following ingredients may play a role:
Polyethylene glycol (= macrogol)
Tromethamine/trometamol

Here is some more information on adjunctive therapies:

  • Patients receiving treatment for the above diseases (including antibody therapies such as Xolair®, Dupixent®, Nucala®, Fasenra®) can be vaccinated. Currently, it is recommended that there be approximately 1 week between treatment and vaccination.
  • A minimum interval of one week should be maintained between administration of subcutaneous hypo-sensitization/specific immunotherapy (SCIT) and COVID19 vaccination, as with all other vaccinations. Clinical experience regarding concurrent vaccination (e.g., with Biontech or Moderna vaccine ) and SLIT treatment has not been documented for many allergen immunotherapeutics. In order to distinguish possible reactions due to COVID-19 vaccination from reactions due to SLIT, according to allergological experience, SLIT should be paused at least 1-2 days after COVID-19 vaccination.
  • In case of a therapy with immunosuppressants (e.g. Ciclosporin) you should talk to your attending physician beforehand. There seems to be no particular risk from this therapy. However, the vaccination may be less effective.

Source: 1 Worm M et al. Anaphylaxie-Risiko bei Covid-19 Impfung – Empfehlungen für das praktische Management. MMW Fortschr Med. 2021 Jan;163(1):48-52; 2 Klimek L et al. Severe allergic reactions after COVID-19-Vaccination with the Pfizer/BioNTech Vaccine in Great Britain and USA Position Statement of the German allergological Societies AeDA, DGAKI and GPA. Allergo Journal Inter-national 2021; in press; 3 Kleine-Tebbe et al. Schwere allergische Reaktionen auf die Covid-19-Impfung – Stellungnahme und praktische Konsequenzen. Allergologie, Jahrgang 44, Nr. 1/2021, S. 7-8